a-t 2015; 46: 40

PROGRESSIVE MULTIFOCAL LEUKOENCEPHALOPATHY (PML) WITH DIMETHYL FUMARATE-CONTAINING DRUGS (FUMADERM, TECFIDERA I.A.)

The Federal Institute for Drugs and Medical Devices (BfArM) warns of progressive multifocal leukoencephalopathy (PML) with the dimethyl fumarate-containing drugs FUMADERM and TECFIDERA. The BfArM now overviews nine reports from Germany of PML with the psoriasis drug FUMADERM (compare a-t 2013; 44: 35-6) and two with the multiple sclerosis (MS) drug TECFIDERA. More specific details have not been communicated (1). As regards the second report with TECFIDERA - a first report was disclosed in 2014 (a-t 2014; 45: 112) - the reporting physician is, however, reported to consider in the meantime the suspicion of PML, which had resulted from an MRI of the brain, to have been ruled out due to, amongst other things, an absence of clinical symptoms and negative anti-JCV antibody status in the cerebrospinal fluid (2).

A further case of PML, under treatment with the dimethyl fumarate preparation for psoriasis distributed in the Netherlands, has been reported to the Dutch pharmacovigilance centre Lareb (3). The affected female patient did not develop a lymphopenia during treatment that was either of long duration or severe, in contrast to the other users reported so far, although corresponding findings are only available, apparently, for the last six months before the onset of the PML. According to the authors, this report does, however, raise important questions with reference to safety monitoring under treatment (4). In order to be better able to assess the risk to patients, it is our opinion that the publication of detailed information is urgently required concerning the risk factors and the course of all case reports recorded by the BfArM of PML with dimethyl fumarate-containing medications. According to the BfArM's adverse reaction database, details about lymphopenia are lacking in four of the nine reports of PML with FUMADERM (5). It was only upon request that the authority informed us that lymphopenia had also existed in theses cases, too (6).

The BfArM strongly points out the necessity of regular blood count monitoring, as well as the withdrawal of the drugs in the presence of low lymphocyte counts. Patients should also be monitored with regard to the appearance of new neurological symptoms, which could be indicative of PML, including disturbances of hearing, speech, thought or memory, weakness or numbness of the extremities and personality changes. The drugs should also be discontinued in these situations and further diagnostic and/or treatment measures initiated (1).

An updated Summary of Product Characteristics (SPC) for TECFIDERA stipulating these safety measures is still not available even though six months have elapsed since the publication of the first case of PML with this drug. In our opinion, the inclusion of a PML warning is also overdue in the FUMADERM SPC, where to date only "isolated cases of opportunistic infections" are mentioned (7). However, the corresponding procedure on the part of the European Medicines Agency (EMA) is dragging on. After the discussion of "possible measures", which had already taken place last November (8), the authority reached the conclusion, at their meeting at the end of February 2015, that an expert group was required to deal with the question of risk minimization such as the frequency of blood count monitoring or anti-JCV antibody testing. The list of questions to be answered by the group of experts is, however, to be approved at some date in the future (9).


1BfArM: Risk information as at 7 Apr. 2015; http://www.a-turl.de/?k=eese
2BfArM: letter dated 7 Apr. 2015
3Lareb: letter dated 9 Apr. 2015
4NIEUWKAMP, D.J. et al.: N. Engl. J. Med. 2015; 372: 1474-6
5BfArM: Adverse reaction database, accessed 8 Apr. 2015
6BfArM: letter dated 14 Apr. 2015
7Biogen: SPC FUMADERM, as at Sept. 2013
8BfArM: letter dated 6 Nov. 2014
9EMA: Committee for medicinal products for human use (CHMP). Minutes of meeting held on 23-26 February 2015, 28 March 2015; http://www.a-turl.de/?k=oisc

© arznei-telegramm 4/15